Kentucky, 2009

Hail and Damaging Wind in Kentucky, April 13, 2009

April 13, 2009 · NWS LMK · 11 events in 8 counties and zones

An upper level wave and advancing cold front were the focus for thunderstorms development during the afternoon of April 13th across central Kentucky. The main concern with these storms was large hail but a few damaging wind gusts also occurred along with a report of a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level wave and advancing cold front were the focus for thunderstorms development during the afternoon of April 13th across central Kentucky. The main concern with these storms was large hail but a few damaging wind gusts also occurred along with a report of a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 13, 11:57 AM CST, 1 minute earlier.

Area forecast discussion, Apr 13, 11:57 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
157 PM EDT MON APR 13 2009

.SHORT TERM (TONIGHT AND TUESDAY)...

SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA AND
SHOULD BECOME MORE WIDESPREAD THE NEXT FEW HOURS AND MOVE FROM WEST
TO EAST ACROSS THE AREA THROUGH EARLY EVENING. LARGE HAIL WILL
CONTINUE TO BE THE MAIN THREAT WITH DAMAGING WINDS AND ISOLATED
TORNADOES SECONDARY THREATS. A CLEAR SLOT IS CURRENTLY MOVING OVER
THE AREA AND THE WARM FRONT HAS MOVED INTO SOUTHERN
INDIANA...ALLOWING THE AREA TO BECOME INCREASINGLY UNSTABLE AND
FAVORABLE FOR THUNDERSTORM DEVELOPMENT. EXPECT STORMS TO BE A MIX OF
ISOLATED AND LINEAR SEGMENTS.

LATEST MSAS PLOT SHOWS ELONGATED SURFACE LOW FROM SOUTHERN IL INTO
WESTERN KY. THIS LOW WILL CONTINUE TO SLOWLY TRACK EASTWARD THROUGH
TONIGHT. COLD FRONT IS CURRENTLY LOCATED ACROSS WEST CENTRAL MO INTO
CENTRAL AR AND WILL TRACK EASTWARD AS THE LOW MOVES ALONG THE OHIO
RIVER. ONCE INITIAL LINE OF THUNDERSTORMS PASSES THE AREA AND BEGINS
TO WEAKEN AFTER SUNSET...EXPECT ONLY LIGHT PRECIPITATION THROUGH
AROUND 06Z. AS THE THE FRONT PASSES PRECIPITATION SHOULD MOSTLY COME
TO AN END BUT LIGHT RAIN OR DRIZZLE WILL BE POSSIBLE AND MOISTURE
REMAINS SUFFICIENT AND SURFACE LOW WILL BE SLOW TO MOVE OUT OF THE
AREA. SO...LIGHT PRECIPITATION COULD POTENTIALLY LINGER INTO TUESDAY
WITH THE BEST CHANCE FOR THIS TO OCCUR BEING ACROSS THE BLUEGRASS
REGION.

EXPECT MOSTLY CLOUDY CONDITIONS TO REMAIN THROUGH THE DAY TUESDAY
UNTIL THE LOW FINALLY STARTS TO LIFT TO THE NORTHEAST BY TOMORROW
EVENING. OVERNIGHT LOWS WILL RANGE FROM THE MID 40S TO NEAR 50 WITH
HIGHS TUESDAY ONLY WARMING A FEW DEGREES INTO THE LOW 50S.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

LONG TERM MODEL SOLUTIONS FROM OVERNIGHT AND THIS MORNING ARE IN
PRETTY GOOD AGREEMENT WITH THE SYNOPTIC PATTERN.  A VERY HIGHLY
AMPLIFIED PATTERN LOOKS TO BE SHAPING UP OVER THE CONUS THROUGH THE
EXTENDED PERIOD.  GIVEN THIS HIGHLY AMPLIFIED PATTERN...MODEL
SOLUTIONS EXHIBIT A BIT OF SPREAD BY THE WEEKEND.  IN THIS CASE...WE
WILL LEAN MORE TOWARD THE 06Z GFS ENSEMBLE MEAN SOLUTION WHICH IS A
GOOD COMPROMISE BETWEEN THE OP GFS AND EURO.

TUESDAY NIGHT THROUGH THURSDAY NIGHT...

SLOW MOVING UPPER LEVEL LOW IS FCST TO MOVE EAST THROUGH THE OHIO
VALLEY TUE NIGHT AND WED.  QUITE A BIT OF LOWER LEVEL MOISTURE WILL
LIKELY BE IN THE AREA RESULTING IN MOSTLY CLOUDY SKIES.  SOME LIGHT
SHOWERS WILL CERTAINLY BE POSSIBLE...ESPECIALLY ACROSS THE NORTHEAST
HALF OF THE FA.  THIS ACTIVITY SHOULD DIMINISH BY THURSDAY MORNING
AS BEST LIFT AND MOISTURE BEGIN TO RAPIDLY PULL OUT.  GIVEN THE
CLOUD COVER...HAVE GONE SLIGHTLY WARMER WITH OVERNIGHT TEMPS WITH
LOWS IN THE LOWER TO MID 40S.  CLOUDS SHOULD HANG TOUGH THROUGH MUCH
OF THE DAY ON WEDNESDAY WITH HIGHS IN THE MID TO UPPER 50S.

BY THURSDAY...TROF AXIS SHIFTS TO THE EAST COAST AS STRONG RIDGING
BUILDS QUICKLY IN FROM THE WEST.  THIS SHOULD RESULT IN PARTLY TO
MOSTLY SUNNY SKIES ALONG WITH WARMER TEMPERATURES.  TEMPS WILL
LIKELY START OUT IN THE LOWER 40S WITH AFTERNOON HIGHS TOPPING OUT
IN THE UPPER 60S TO AROUND 70.  LOWS THU NIGHT LOOK TO DROP IN THE
MID 40S IN THE NE TO THE UPPER 40S IN THE SW AS SOUTHWEST FLOW IN
THE PBL KEEPS THINGS A BIT WARMER.

FRIDAY THROUGH MONDAY...

UPPER LEVEL RIDGE AXIS LOOKS TO REMAIN OVER THE REGION FOR FRIDAY
RESULTING IN SUNNY AND MILD CONDITIONS.  HIGHS SHOULD PUSH INTO THE
LOWER 70S BASED ON THE ENSEMBLE SPREAD.  THOUGH THIS COULD BE
TEMPERED A BIT IN THE SW AS MID-HIGH LEVEL CLOUDS WILL BE STREAMING
IN FROM THE NEXT SYSTEM APPROACHING FROM THE WEST.  LOWS FRIDAY WILL
LIKELY BE IN A GRADIENT WITH COOLER READINGS IN THE BLUEGRASS.
CURRENT THINKING IS LOWS IN THE LOWER 40S UP IN THE BLUEGRASS WITH
MID AND UPPER 40S ACROSS THE CENTRAL AND SOUTHWEST SECTIONS.

BASED ON THE ENSEMBLE GUIDANCE...SATURDAYS WEATHER STILL LOOKS
GOOD FOR THE OPENING ACTIVITIES OF THE DERBY FESTIVAL.  THE 00Z EURO
AND 06Z GFS AND GFS ENSEMBLE HAVE SLOWED DOWN THE ARRIVAL OF
PRECIPITATION.  BASED ON THE ENSEMBLE MEAN...CAN NOT SEE ANYTHING
OTHER THAN SOME VERY ISOLATED TO SCATTERED ACTIVITY MAINLY WEST OF
I-65 DURING THE DAYLIGHT HOURS.  SOME INCREASE IN PRECIP IS
LIKELY...BUT MAINLY AFTER MIDNIGHT SAT NIGHT.  THUS...HAVE
DECREASED POPS TO SLIGHT CHANCE FOR SAT WITH SLOWLY INCREASING POPS
FOR SAT NIGHT.  MILD TEMPS ARE EXPECTED FOR SAT WITH HIGHS IN THE
UPPER 60S TO THE LOWER 70S.  TEMPS WILL DEPEND TOTALLY ON CLOUD COVER
BULK OF PRECIPITATION LOOKS TO HOLD OFF UNTIL SUNDAY WITH WIDESPREAD
SHOWERS AND A FEW THUNDERSTORMS IN THE MIX AS SFC LOW AND UPPER
LEVEL SYSTEM PUSH THROUGH THE REGION.  DRIER AND COOLER WEATHER LOOK
GOOD FOR MONDAY BASED ON THE LATEST SOLUTIONS.  HIGHS SUNDAY SHOULD
STILL BE MILD WITH HIGHS IN THE MID TO UPPER 60S.  HIGHS MONDAY WILL
BE MUCH COOLER WITH HIGHS IN THE UPPER 50S TO THE LOWER 60S.
OVERNIGHT LOWS IN THE MID AND UPPER 40S.

&&

.AVIATION (18Z TAFS)...

A WARM FRONT ASSOCIATED WITH A SURFACE LOW OVER SOUTHERN IL HAS
MOVED NORTH OF THE AREA ALLOWING STRATUS DECK TO BECOME BROKEN AND
CU TO FORM. WINDS HAVE ALSO TURNED TO THE SOUTH AND BECOME GUSTY AT
AROUND 25 KTS.

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE NEXT FEW HOURS AND
MOVE FROM WEST TO EAST ACROSS THE AREA THROUGH EARLY EVENING AS A
COLD FRONT APPROACHES THE REGION. MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL AND GUSTY WINDS. ONCE THE STORMS PASS...LIGHT
PRECIPITATION MAY LINGER THROUGH THE OVERNIGHT HOURS BUT FOR THE
MOST PART EXPECT BULK OF PRECIPITATION TO BE OVER BY AROUND 06Z.

WINDS WILL BECOME WESTERLY TOWARD 12Z AS THE FRONT PASSES THE AREA
AND DIMINISH TO AROUND 10 KTS. LOW CIGS WILL STICK AROUND THE REGION
AND MAINLY MVFR CONDITIONS ARE EXPECTED AFTER 06Z UNTIL THE END OF
THE TAF PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH 151 IN EFFECT UNTIL 9 PM EDT/8 PM CDT FOR CENTRAL
KENTUCKY.
IN...TORNADO WATCH 151 IN EFFECT UNTIL 9PM EDT/8 PM CDT FOR SOUTHERN
INDIANA.

&&

WEATHER.GOV/LOUISVILLE

SHORT TERM...LS
LONG TERM....MJ
AVIATION.....LS
Hazardous weather outlook, Apr 13, 8:50 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1050 AM EDT MON APR 13 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1050 AM EDT MON APR 13 2009 /950 AM CDT MON APR 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BRING THUNDERSTORMS TO THE REGION THIS AFTERNOON
AND EVENING. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL
BEING THE PRIMARY THREAT. A FEW STRONG WIND GUSTS AND AN ISOLATED
TORNADO WILL BE SECONDARY THREATS. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE BETWEEN 3PM AND 9PM EDT...2PM AND 8PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS WILL RETURN TO THE REGION SATURDAY...WITH
BETTER CHANCES SATURDAY NIGHT INTO SUNDAY AS LOW PRESSURE APPROACHES
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY. SPOTTERS AND EMERGENCY
MANAGERS SHOULD MONITOR NOAA ALL-HAZARDS WEATHER RADIO...OR
WEATHER.GOV/LOUISVILLE ON THE INTERNET FOR THE LATEST FORECASTS AND
UPDATES.

The radar

The Louisville radar (KLVX), 62 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Breckinridge

When
April 13, 11:58 AM CST
Where
Breckinridge County, Cloverport
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.830, -86.630

Hail, Meade

When
April 13, 1:38 PM EST
Where
Meade County, Sirocco
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.980, -86.280

Hail reported on HWY 144 near Sirocco.

Hail, Meade

When
April 13, 1:46 PM EST
Where
Meade County, 2.14 mi NW of Brandenburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.020, -86.200

Hail, Jefferson

When
April 13, 2:25 PM EST
Where
Jefferson County, Louisville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.230, -85.780

Hail, Jefferson

When
April 13, 2:26 PM EST
Where
Jefferson County, 1.48 mi SSE of St Dennis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.200, -85.810

Thunderstorm Wind, Oldham

When
April 13, 3:00 PM EST
Where
Oldham County, 0.88 mi SW of Pewee Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.310, -85.490

Oldham County dispatch reported a tree down across the train tracks on La Grange Road.

Hail, Barren

When
April 13, 2:03 PM CST
Where
Barren County, Park City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.100, -86.050

Hail, Grayson

When
April 13, 2:03 PM CST
Where
Grayson County, Clarkson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.500, -86.220

Hail, Oldham

When
April 13, 3:14 PM EST
Where
Oldham County, Buckner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -85.430

Hail, Franklin

When
April 13, 4:22 PM EST
Where
Franklin County, Frankfort
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.200, -84.850

Hail, Metcalfe

When
April 13, 3:47 PM CST
Where
Metcalfe County, Summer Shade
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.880, -85.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164608, 164611, 164612, 164621, 164610, 164614, 164618, 164619, 164615, 164617, 164616.